Show simple item record

dc.contributor.advisorSammut, Ivan Andrew
dc.contributor.authorMillen, Rebecca Nicole
dc.date.available2015-02-24T22:35:33Z
dc.date.copyright2015
dc.identifier.citationMillen, R. N. (2015). Pharmacological Intervention with Atenolol and Diazepam in Seizure-Induced Cardiomyopathy (Thesis, Master of Science). University of Otago. Retrieved from http://hdl.handle.net/10523/5477en
dc.identifier.urihttp://hdl.handle.net/10523/5477
dc.description.abstractSeizures have become frequently associated with an increased risk of cardiomyopathy, with tachycardia and pathological structural changes commonly reported in both clinical and animal studies. This thesis examined the hypothesis that intervention with the selective β1-adrenergic receptor antagonist atenolol, in conjunction with the antiepileptic drug diazepam, would prevent cardiac injury in a kainic acid (KA)-induced seizure model. Male Sprague-Dawley rats (320 – 350 g) were instrumented with ECG/EEG transmitters and seizures induced by intrahippocampal delivery of KA (2 nmol in 1 µL saline). Saline, diazepam (5 mg/kg initial and 1 mg/kg bid., sc.), atenolol (5 mg/kg, sc.) or a combination of diazepam + atenolol interventions were administered at 1 hour post-KA and continued daily for the remainder of the study (7 or 14 days). High-level seizure behaviours were associated with tachycardia (482.3 ± 15 b.p.m., P < 0.05 vs. baseline) present up to 3 hours post-KA, and QTc prolongation up to 7 days post-KA, in the saline-treated group (P < 0.05 vs. baseline). Both tachycardia and QTc prolongation were significantly attenuated by treatment with atenolol alone and in combination with diazepam (P < 0.05 vs. saline group). Monotherapy with diazepam intervention effectively attenuated seizure behaviours but failed to reduce heart rate, QTc prolongation or markers of cardiac injury, and unexpectedly, heart rate was increased above saline-treated animal responses at both 24 and 48 hours post-KA (P < 0.05). Cardiac troponin I levels were elevated up to 5-fold at 24 hours in the saline and diazepam groups (P < 0.05 vs. baseline), and this injury marker was attenuated by atenolol and combination treatments. Histological examination confirmed the presence of micro-infarcts with evidence of oedema and significant collagen I deposition in the ventricular myocardium of the saline and diazepam intervention groups. Immunolabelling also showed significant increases in apoptotic-positive cell counts (15-fold increase above naïve control, P < 0.05) and macrophage infiltration (51.1 cells/mm2; P < 0.05 vs. naïve control) in hearts from saline and diazepam-treated animals. However, α smooth muscle actin levels, indicative of myofibroblast presence, were not altered in any treatment groups (P > 0.05 vs. naïve control). This study clearly showed that seizure induction in the rat by intrahippocampal KA delivery results in the development of ECG changes and cardiac structural injury. β1-receptor blockade is known to exert cardioprotective effects through the attenuation of sympathetic drive on heart rate, and by preventing the stimulation of pathological β1-mediated pathways including apoptosis, hypertrophy, and remodelling. The evidence of diazepam-induced heart rate increases presented here, tallies with previous reports of central- and peripheral-mediated cardiac effects of diazepam. These detrimental cardiac effects of diazepam were attenuated by the use of atenolol in the combination intervention strategy suggesting that β1 receptor-mediated pathways may be implicated in the detrimental cardiac effects of diazepam. This thesis strongly indicates that atenolol is an effective cardioprotective adjunct therapy of value in clinical seizure management.
dc.format.mimetypeapplication/pdf
dc.language.isoen
dc.publisherUniversity of Otago
dc.rightsAll items in OUR Archive are provided for private study and research purposes and are protected by copyright with all rights reserved unless otherwise indicated.
dc.subjectseizure
dc.subjectcardiac
dc.subjectkainic acid
dc.subjectdiazepam
dc.subjectatenolol
dc.subjectcardiomyopathy
dc.titlePharmacological Intervention with Atenolol and Diazepam in Seizure-Induced Cardiomyopathy
dc.typeThesis
dc.date.updated2015-02-24T22:01:52Z
dc.language.rfc3066en
thesis.degree.disciplinePharmacology
thesis.degree.nameMaster of Science
thesis.degree.grantorUniversity of Otago
thesis.degree.levelMasters
otago.openaccessOpen
 Find in your library

Files in this item

Thumbnail

This item appears in the following Collection(s)

Show simple item record